DOI: 10.1002/ccr3.73722 ISSN: 2050-0904

Seronegative Propylthiouracil‐Induced Reversible Bilateral Sensory Neural Hearing Loss Without Systemic Vasculitis: A Case Report and Review of Literature

Adane Alemayehu Abera, Genetu Dagnaw Alemayehu, Zelalem Tadesse Wondimu, Behaylu Tesfamaryam Hagos, Mequannet Tesfaw Addis, Mohammedsefa Arusi Dari

ABSTRACT

Propylthiouracil (PTU) is a thioamide drug used in the management of hyperthyroidism in selected clinical settings. While PTU is associated with well‐known adverse effects such as hepatotoxicity, agranulocytosis, and antineutrophil cytoplasmic antibody (ANCA)‐associated vasculitis, ototoxicity is an exceptionally rare complication. We present a case of reversible bilateral sensorineural hearing loss following PTU therapy in the absence of systemic vasculitis. A 42‐year‐old Ethiopian woman with newly diagnosed Graves' disease was commenced on PTU 100 mg orally three times daily and propranolol 40 mg daily. After approximately two months of PTU therapy, the patient developed gradual onset bilateral hearing loss which worsened within 2 weeks before she presented for evaluation accompanied by tinnitus, without vertigo or prior history of ear disease, noise exposure, or use of other ototoxic medications. Physical examination revealed diffuse, nontender goiter and bilateral eighth cranial nerve palsy, with normal otoscopic findings. Audiometric evaluation demonstrated bilateral, symmetric, down‐sloping high‐frequency sensorineural hearing loss, with normal hearing thresholds at low and mid frequencies and moderate‐to‐severe hearing loss at 4–8 kHz. Laboratory work‐up excluded infectious, autoimmune, and metabolic causes, including negative ANCA and antinuclear antibody serologies. PTU was discontinued and a short course of oral prednisolone (40 mg daily for five days) was initiated. Hearing began to improve within days and normalized completely by day ten, confirmed by follow‐up audiometry. This case highlights PTU‐induced ototoxicity as a rare but reversible adverse event, even in the absence of systemic vasculitis or ANCA positivity. Clinicians should maintain a high index of suspicion for auditory symptoms in patients on PTU therapy. Early recognition and prompt drug withdrawal are essential to prevent permanent hearing impairment. Based on the WHO‐UMC causality assessment criteria, this adverse reaction was classified as probable/likely.

More from our Archive